CSN Login
Members Online: 13

Please help: Blood in Stool During Chemo

LoveBabyJesus's picture
LoveBabyJesus
Posts: 1654
Joined: Jan 2011

Hi sisters--

I have a concern that my Onco doesn't seem to stress enough. On my second AC treatment, I experienced chronic constipation - didn't go for 10 days! I was in a lot of pain - it was awful. Eventually, they asked me to take laxatives (double the dose), and stool softeners so eventually, that made me go. I already had hemorrhoids from before so that made it more painful. Anyway...my third AC treatment, I had some blood (my cut is taking forever to heal)in stool so I thought it was just related to my hemorrhoids. it eventually went away. For my last AC treatment I've had blood in my stool for two weeks now. And it hurts a little when I go. Should I panic? Is this normal? How do I heal my colon during chemo treatments? I am very concerned. Please help me!

Thanks for your support.

VickiSam's picture
VickiSam
Posts: 8342
Joined: Aug 2009

during chemo -- my constipation lasted 10 to 14 days, so yes, blood in stool! Tough situation - painful to say the very least. I also found that once the laxatives and prescription liquid laxative prescribed by Oncologist kicked in .. I ended up with a rash on my bumm that they only relief I got was soaking in a warm bath turn -- so painful. Constipation continued throughout my entire chemo. I tried prunes, every over the counter tablet ( Senakot, and all others ) know to mankind, a $45.00 liquid Rx by my Onc -- which made chocked in horror by the taste -- Finally, I continued with the blessing of my Onc with laxatives over the counter -- taking 3 every day for 5 months ..

All WARRIORS -- usually have 1 of 2 issues relating to stomach problems throughout chemo ...===== Diarrhea and a lot of gas pain, or Constipation.

Chenheart has a post regarding a mixture sure to ease your pain ... I tried to locate it for you in old postings .. could not. Hoping someone will provide this recipe.

Good thoughts for you!

Vicki Sam

sweetvickid's picture
sweetvickid
Posts: 447
Joined: Nov 2009

Laxatives are very harsh. A couple of days before chemo I would start taking a stool softner and continue for the first 3 to 4 days after chemo, if I still felt constipated I would have a tablespoon of butter, 1/2 cup apple sauce, half cup of prune juice mixed together and warmed before bedtime. Worked every time and is much gentler on your colon.

CypressCynthia's picture
CypressCynthia
Posts: 4015
Joined: Oct 2009

First, I would let my physician know that you are having blood in your stool, because this can be a sign of cancer. It sound more like constipation/hemorrhoid issues, but, of course, you must let your docs know.

Second, here is some info on constipation from chemocare:

"Constipation is "abnormally delayed or infrequent passage of usually dry, hardened feces (stool or bowel movement)."
•Some people get constipated because they do not eat enough fruit and fiber, do not exercise or get enough activity, and/or do not drink enough fluids (most people should drink at least 8 glasses of water or other non-alcoholic drinks per day).
•Certain medical conditions and medications can cause constipation. For example, some chemotherapy drugs can result in constipation. Also, many pain medications cause constipation as a side effect.
•There are many things that patients can do to prevent or relieve constipation. Also, there are many medications your doctor can recommend for constipation.

What are some constipation symptoms to look for?
•Infrequent bowel movements. There is no "normal" schedule for bowel movements. Frequent or infrequent should be determined based on your own "normal" schedule. For example, if you normally move your bowels once per day, infrequent may be defined as every 2nd or 3rd day. This should be a consistent change, not a one time occurrence.
•Hard, difficult to pass, bowel movements. Often, a person will pass small marble-like pieces of stool, without a satisfactory elimination.

Things you can do to minimize cancer or chemotherapy-induced constipation:
•Eat foods high in fiber like fruits (pears, prunes), cereals, and vegetables.
•Drink two to three liters of non-alcoholic fluids (water, juices) each day; unless you are told otherwise by your doctor.
•Exercise twenty to thirty minutes most days of the week, as tolerated, and if okay with your doctor. A lot of patients find that walking for exercise is convenient and easy to do.
•If you have been prescribed a "bowel regimen," make sure you follow it exactly."

Third, I can't stress enough the importance of increasing your fluid intake. It will make everything in your body work better while you are on chemo.

Finally, this sounds weird, but try and time your stools about 20 minutes after a meal. Your body has something called a mass movement then and everything is propelled downward, so it is the optimum time to attempt to have a BM.

EllenaMaria
Posts: 69
Joined: Jan 2011

I took stool softener daily and continued a few months past last chemo just to be safe. I doubled my doses right after each treatment just to be safe.

LoveBabyJesus's picture
LoveBabyJesus
Posts: 1654
Joined: Jan 2011

Thank you so much for all these suggestions!

Called my Dr. this AM, again. She doesn't seem to be worried as the stool color is normal. She mentioned if bleeding was coming from inside, the stool would be dark or black. I do take stool softeners everyday! I also read one serious side effect of this pill is "rectal bleeding"...so I am confused at this point.

I will continue to drink, eat fiber, etc...

Thank you!

GrowingSoul's picture
GrowingSoul
Posts: 18
Joined: May 2011

My surgeon told me that if the stool would be dark or black, the bleeding occured high up in the stomach or high in the bowels. But if the bleeding occured lower in the bowels, the blood would be red.

GrowingSoul's picture
GrowingSoul
Posts: 18
Joined: May 2011

I had colorectal surgery in Dec 2010, and my stool was not allowed to get to anything resembling solid or hard, as I had a big wound inside that needed to heal, and could not be put under any strain.

So, even though not related to chemotherapy, my colorectal surgeon prescribed the following to avoid constipation:
- 2 Tablespoons (NOT teaspoons as it says on the package) of Metamucil dissolved in water (morning and evening)
- Drink at least 8 glasses of fluids
- Eat a minimum of 25 grams of fiber per day (fruits. veggies, 100% whole wheat), and increase this to 40 grams as needed.

For example -- Raspberries have 8 grams of fiber per cup -- post surgery I would eat 3 cups per day (no preperation if you're tired or in pain!), my metamucil solutions, 8 additional glasses of fluid, and some veggies (e.g. brussels sprouts are high in fiber).

If bleeding continues, please consider seeing a gastroenterologist for a check-up (it can be hemmorhoids, a fissure, a pre-cancerous polyp, etc). Better have it checked.

LoveBabyJesus's picture
LoveBabyJesus
Posts: 1654
Joined: Jan 2011

Thanks!

I take my metamucil once a day. And yes, I take a table spoon. Thanks for your recommendations. I will do these suggestions.

I have a Colon Dr. I see because of my hemorrhoids. I am planning to follow up with him soon. When chemo is done, I am planning to remove them.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network